Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 276, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2012, 9:36 PM CDT for Holmes County, Mississippi. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2012, 9:36 PM CDT (02:36 UTC)
- Expired
- May 21, 2012, 10:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Holmes County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 93 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:53 PM CDT | HAIL 0.5 | Lexington, MS | DIME SIZED HAIL REPORTED IN LEXINGTON BY LAW ENFORCEMENT. |
| May 21, 10:05 PM CDT | HAIL 1 | 1 N Lexington, MS | NICKEL TO QUARTER SIZED HAIL REPORTED JUST NORTH OF LEXINGTON ON HIGHWAY 17. REPORTED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
076 WUUS54 KJAN 220236 SVRJAN MSC051-220315- /O.NEW.KJAN.SV.W.0276.120522T0236Z-120522T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 936 PM CDT MON MAY 21 2012 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HOLMES COUNTY IN CENTRAL MISSISSIPPI... * UNTIL 1015 PM CDT * AT 937 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOWARD MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEXINGTON BY 950 PM CDT... BROZVILLE BY 955 PM CDT... FRANKLIN AND MCMILLAN BY 1005 PM CDT... EBENEZER BY 1010 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES COULD OCCUR. && LAT...LON 3311 8985 3294 9011 3316 9027 3327 9010 TIME...MOT...LOC 0237Z 322DEG 17KT 3314 9011 $$ MRM
2 follow-up statements
856 WWUS54 KJAN 220255 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 955 PM CDT MON MAY 21 2012 MSC051-220315- /O.CON.KJAN.SV.W.0276.000000T0000Z-120522T0315Z/ HOLMES MS- 955 PM CDT MON MAY 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR EASTERN HOLMES COUNTY... AT 955 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEXINGTON MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FRANKLIN BY 1000 PM CDT... MCMILLAN BY 1005 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES COULD OCCUR. && LAT...LON 3309 9021 3323 9004 3311 8985 3294 9011 TIME...MOT...LOC 0255Z 284DEG 18KT 3312 9000 $$ MRM
102 WWUS54 KJAN 220305 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1005 PM CDT MON MAY 21 2012 MSC051-220315- /O.CON.KJAN.SV.W.0276.000000T0000Z-120522T0315Z/ HOLMES MS- 1005 PM CDT MON MAY 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR CENTRAL HOLMES COUNTY... AT 1005 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MCMILLAN MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES COULD OCCUR. && LAT...LON 3309 9007 3321 9001 3311 8985 3303 8997 TIME...MOT...LOC 0305Z 284DEG 18KT 3310 8994 $$ MRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:33 PM CDT, 3 minutes earlier.
Area forecast discussion, May 21, 9:33 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 933 PM CDT MON MAY 21 2012 .UPDATE...CONVECTION CONTINUES ACROSS THE AREA...ALTHOUGH IT IS MORE ISOLATED AT THIS POINT. THE STEAM IS FINALLY GIVING OUT AND THE STORMS ARE WEAKENING...BUT A FEW MAY PULSE UP OVER THE NEXT HOUR OR SO. THERE ARE STILL A FEW POCKETS OF INSTABILITY...GENERALLY OVER THE DELTA...WHERE DEWPOINTS ARE HIGHER AND IT WAS WARMER TODAY. THE SOUTHWEST PORTIONS OF THE AREA ALSO HAD A LITTLE INSTABILITY LEFT...WHERE STORMS WERE MOVING ACROSS NORTHEAST LOUISIANA INTO SOUTHWEST MISSISSIPPI. RUC ALSO SUGGESTING THERE MAY BE A SUBTLE WAVE AROUND 850 PASSING THROUGH THE SOUTHWEST WITH SOME 20-25KT NORTHWEST WINDS FEEDING INTO THE STORMS. ANTICIPATING THE THUNDERSTORMS TO DIMINISH THROUGH MIDNIGHT. MAINTAINED ISOLATED SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA THROUGH MIDNIGHT AND REDUCED IT TO THE SOUTH AND EAST THROUGH EARLY MORNING. TWEAKED HOURLY VALUES TO ACCOUNT FOR WARMER TEMPERATURES AND TO ADJUST DEWPOINTS. RAISED OVERNIGHT LOWS A DEGREE OR TWO...GUIDANCE SUGGESTED THINGS WOULD BE NEAR 60 FOR MUCH OF THE AREA. OVERALL THE FORECAST WAS GOOD. NO NEED FOR ANY REAL CHANGES. MAY HAVE TO UPDATE AGAIN BEFORE MIDNIGHT. WILL SEND ZONES SHORTLY. && .AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR THE NEXT FEW HOURS. HEZ WILL BE THE ONLY STATION IMPACTED TONIGHT.THERE MAY BE A FEW SHOWERS NEAR JAN THROUGH MIDNIGHT ALSO. OTHERWISE...SKIES WILL CONTINUE TO CLEAR FROM THE NORTHWEST. VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 59 83 54 87 / 19 3 0 7 MERIDIAN 58 82 52 87 / 20 5 0 7 VICKSBURG 57 82 51 88 / 17 4 0 7 HATTIESBURG 61 86 55 89 / 23 4 5 5 NATCHEZ 61 82 56 86 / 19 3 0 11 GREENVILLE 59 79 54 86 / 9 4 0 7 GREENWOOD 57 79 51 85 / 9 3 0 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 7/CME
Hazardous weather outlook, May 21, 2:49 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 249 PM CDT MON MAY 21 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 222000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 249 PM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ARKLAMISS INTO THE EVENING HOURS AHEAD OF A COLD FRONT THAT WILL MOVE SOUTH ACROSS THE REGION TONIGHT. THE PRIMARY RISKS WILL BE DAMAGING WIND GUSTS OF 50 TO 60 MPH AND QUARTER SIZE HAIL. THE STORMS WILL GENERALLY MOVE TO THE SOUTH SOUTHEAST THROUGH THE AFTERNOON...WITH MOST OF THE STRONG TO SEVERE ACTIVITY ENDING BETWEEN 8 AND 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED UNTIL 8 OR 9 PM THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. BK
In the hours before
Special weather statement, May 21, 8:22 PM CDT, 1 hour 14 minutes before
MSZ036-220150-
HOLMES MS-
822 PM CDT MON MAY 21 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
822 PM CDT MON MAY 21 2012
...CLUSTER OF STRONG STORMS OVER HOLMES COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER TCHULA AT 822 PM CDT...MOVING
SOUTHEAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN WESTERN HOLMES COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3305 8999 3295 9018 3297 9023 3314 9034
3321 9033 3328 9019
TIME...MOT...LOC 0122Z 328DEG 16KT 3316 9022
EECSpecial weather statement, May 21, 8:35 PM CDT, 1 hour 1 minute before
MSZ036-220205- HOLMES MS- 835 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 835 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER HOWARD AT 835 PM CDT...MOVING SOUTHEAST AT 20 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN HOLMES COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3310 8995 3299 9018 3312 9032 3326 9017 TIME...MOT...LOC 0135Z 322DEG 16KT 3312 9014 MRM
Local storm report, May 21, 9:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
908 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL WISNER 31.98N 91.66W
05/21/2012 E1.00 INCH FRANKLIN LA LAW ENFORCEMENT
&&
CMESpecial weather statement, May 21, 9:14 PM CDT, 22 minutes before
MSZ060-220245-
ADAMS MS-
914 PM CDT MON MAY 21 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
914 PM CDT MON MAY 21 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES SOUTHWEST OF NATCHEZ AT 915 PM CDT...MOVING SOUTHEAST
AT 20 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL ADAMS COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3137 9144 3148 9152 3150 9152 3163 9132
3150 9120
TIME...MOT...LOC 0215Z 323DEG 16KT 3150 9143
MRMSpecial weather statement, May 21, 9:32 PM CDT, 4 minutes before
MSZ036-042-043-220305- MADISON MS-HOLMES MS-YAZOO MS- 932 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 932 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF VAUGHAN AT 933 PM CDT...MOVING SOUTHEAST AT 20 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN EAST CENTRAL YAZOO...EXTREME SOUTH CENTRAL HOLMES AND NORTH CENTRAL MADISON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3275 8982 3264 8996 3286 9017 3293 9003 TIME...MOT...LOC 0233Z 320DEG 18KT 3279 8996 MRM
Special weather statement, May 21, 9:35 PM CDT, 1 minute before
MSZ036-220305- HOLMES MS- 935 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 935 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF HOWARD AT 935 PM CDT...MOVING SOUTHEAST AT 20 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN CENTRAL HOLMES COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3312 8994 3298 9016 3315 9028 3325 9011 TIME...MOT...LOC 0235Z 322DEG 17KT 3314 9013 MRM
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:12 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 25 min |
| May 21, 7:21 PM CDT | Special Weather Statement | JAN | Madison | 19 min |
| May 21, 7:36 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 39 min |
| May 21, 8:00 PM CDT | Special Weather Statement | JAN | Madison | 20 min |
| May 21, 8:03 PM CDT | Special Weather Statement | JAN | Holmes | 22 min |
| May 21, 8:22 PM CDT | Special Weather Statement | JAN | Holmes | 28 min |
| May 21, 8:35 PM CDT | Special Weather Statement | JAN | Holmes | 30 min |
| May 21, 8:47 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 43 min |
| May 21, 9:14 PM CDT | Special Weather Statement | JAN | Adams | 31 min |
| May 21, 9:32 PM CDT | Special Weather Statement | JAN | Madison | 33 min |
| May 21, 9:35 PM CDT | Special Weather Statement | JAN | Holmes | 30 min |
| May 21, 9:49 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 56 min |
| May 21, 10:21 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 32 min |
| May 21, 10:22 PM CDT | Special Weather Statement | JAN | Lowndes | 18 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.